Calculus of Variations and Geometric Measure Theory
home | mail | papers | authors | news | seminars | events | open positions | login

Q. Xia

The geodesic problem in quasimetric spaces

created by xia1 on 01 Sep 2021

[BibTeX]

Published Paper

Inserted: 1 sep 2021
Last Updated: 1 sep 2021

Journal: Journal of Geometric Analysis
Volume: 19
Number: 2
Pages: 452-479
Year: 2009

ArXiv: 0807.3377 PDF

Abstract:

In this article, we study the geodesic problem in a generalized metric space, in which the distance function satisfies a relaxed triangle inequality $d(x,y)\leq \sigma (d(x,z)+d(z,y))$ for some constant $\sigma \geq 1$, rather than the usual triangle inequality. Such a space is called a quasimetric space. We show that many well-known results in metric spaces (e.g. Ascoli-Arzel\`{a} theorem) still hold in quasimetric spaces. Moreover, we explore conditions under which a quasimetric will induce an intrinsic metric. As an example, we introduce a family of quasimetrics on the space of atomic probability measures. The associated intrinsic metrics induced by these quasimetrics coincide with the $d_{\alpha}$ metric studied early in the study of branching structures arisen in ramified optimal transportation. An optimal transport path between two atomic probability measures typically has a "tree shaped" branching structure. Here, we show that these optimal transport paths turn out to be geodesics in these intrinsic metric spaces.

Credits | Cookie policy | HTML 5 | CSS 2.1